Hydralazine is a commonly prescribed antihypertensive agent. Some of its labelled adverse reactions include lupus-like syndrome, tachycardia, headache and fever. Despite its well-known side effects, little is known about hydralazine’s hepatotoxic effects. We report the case of a 54-year-old female patient who was started on hydralazine for hypertension management but later presented with hydralazine-induced liver injury. Her initial presentation consisted of non-specific symptoms and a hepatocellular injury pattern. Liver biopsy revealed hepatic steatosis. Three weeks after discontinuation of hydralazine, the patient’s liver enzymes normalised, and her symptoms resolved. Few studies have examined the incidence and mechanism by which hydralazine induces a liver injury pattern. With this case, we review the literature, the pathogenesis involved and the eventual management of hydralazine-induced liver injury. We propose close monitoring of liver enzymes for patients on hydralazine throughout their treatment course.
- liver disease
- gastrointestinal system
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors MB performed the literature review, analysed the case report, created tables/figures and was the major contributor in writing the manuscript. NJB assisted in analysis of the case report, writing of the manuscript and major editing of the manuscript. KC assisted in the analysis of the case report, creating tables/figures and writing of the manuscript. TCK assisted in the analysis of the case report, writing of the manuscript and major editing of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.